OBESITY: ‘Weigh’ the side effects before taking those over-the-counter pills, say doctors

OBESITY: ‘Weigh’ the side effects before taking those over-the-counter pills, say doctors

SRINAGAR: Desperate to lose weight, an increasing number of women in Kashmir are going for over-the-counter medicines without taking into consideration  their side effects.
Obesity, which is one of the most common disorders among Kashmiri women, has prompted  many to take diet pills, without seeking any medical consultation. 24-year-old Afsheen (name changed) is a case in point. She started gaining extra weight since her teenage and now weighs around 80 kilos.
Afsheen says she strictly followed the diet and medication prescribed by her doctor yet she did not lose her extra weight. Fed up, Afsheen started popping readily-available diet pills with the hope of shedding those extra pounds quickly.
“I have been undergoing treatment for obesity for a long time now . But I wasn’t at all satisfied with the results. Therefore, I consulted a local chemist and he advised me to go for  a three-month course of diet loss capsules. It’s been just one month since I took the course and I can already see the difference in my weight,” said Afsheen.
Local chemists say they receive a huge demand for varied diet pills especially from young women.
“We only sell herbal weight loss pills, not allopathic, but very often our customers demand for specific diet pills,” said Aftab Ahmed, a chemist near Hazratbal.
But the growing trend is a matter of serious concern, say experts. They warn that many people eager to shed fat are unaware that some diet pills can trigger serious side effects leading to death in some cases.
Dr Zahida Shah, who is a clinical exercise specialist and lifestyle and weight management consultant, acknowledges that popping diet pills has gained currency in Kashmir over the past few years. “Injudicious use of diet pills primarily based on commercials has many ramifications. What I have seen in my practice is that women who are not willing to make any effort in diet restrictions or physical activity are keen on taking such pills. Generally, the pill- popping is not recommended due to its long list of side-effects. Allergies, dizziness, headache, steatorrhea, abnormal ECGs, valvular problems, arrhythmias, and severe liver problems are some of its side-effects. Its long term use can be lethal,” said Dr Shah.
“Such women miss on fitness of their body which can be easily incorporated by good physical activity including cardio, muscular strength and flexibility,” added Dr Shah.
Moreover, the trend of popping ‘weight loss’ pills, according to gynecologist, can have a grave effect on the reproductive health of women.
“First and foremost, such pills are not recommended by doctors. Diet pills can have withdrawal effects, that is, once they are stopped it might lead to gaining more weight, hence leading to many other serious diseases especially those of reproductive disorders,” Dr Shaheena Rasool, a consultant gynecologist told Kashmir Reader.
She said the women who are used to popping such pills find it very difficult to conceive.  “Diet pills might lead to poly cystic ovarian disorder (PCOD) and subsequently infertility,” Dr Shaheena said.

Leave a Reply

Your email address will not be published.